Print This Page

Acid-Suppressing Drugs May Weaken Bones

  • Currently 2.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2.5/5 (6 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My doctor just prescribed Prevacid for acid reflux. I am reluctant to take this medicine because I have heard it might lead to weakened bones.

I already have severe osteoporosis because of a lengthy course of cortisone. This drug caused significant bone loss so I am now taking Fosamax. I would hate to undo the benefits I have gotten on Fosamax, but the drug does cause bad heartburn. I feel caught in a dilemma and would appreciate any information you might have.


A. A surprising number of medicines have a negative effect on bone density. Prednisone and similar steroid-type drugs are notorious for this, but even inhaled corticosteroids like those found in Advair or Flovent can have an impact. So can certain seizure medicines such as Dilantin, Klonopin or Tegretol as well as high-dose thyroid hormone (Levoxyl or Synthroid).

Acid suppressors such as Nexium, Prevacid, Prilosec or Protonix apparently reduce calcium absorption and may weaken bone as a result. Fosamax can cause irritation of the esophagus, but instead of taking a heartburn medicine, you might ask your doctor about a different osteoporosis drug.

We are sending you our Guide to Osteoporosis in which we discuss medications that contribute to weaker bones along with the pros and cons of a variety of medicines for this condition. 
  • Currently 2.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 2.5/5 (6 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

My daughter takes Prevacid for esophagitis, which was caused from a breathing tube. It's a one-month course, but even that seems like for an already small person (40pounds). I've been giving her Vitamin D, 600-600 units daily. Would this counteract the drug's negative side effect?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.